Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 70, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 14, 2008, 7:01 PM CDT for San Saba County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2008, 7:01 PM CDT (00:01 UTC)
- Expired
- May 14, 2008, 7:45 PM CDT
- In force
- 44 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
County San Saba County, TX
The radar
The Ft Hood radar (KGRK), 120 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:05 PM CDT | HAIL 0.75 | 4 Ese Algerita, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 726 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KSJT 150003
TORSJT
TXC411-150045-
/O.NEW.KSJT.TO.W.0070.080515T0001Z-080515T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CDT WED MAY 14 2008
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* TORNADO WARNING FOR...
SAN SABA COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 745 PM CDT
* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
ALGERITA...MOVING EAST AT 42 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
SAN SABA BY 705 PM CDT...
CHEROKEE BY 710 PM CDT...
CHAPPEL AND US-190 NEAR THE SAN SABA-LAMPASSES COUNTY LINE BY 720
PM CDT...
BEND BY 725 PM CDT...
THIS STORM HAS HAD A HISTORY OF PRODUCING UP TO GOLFBALL SIZE HAIL
AND DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 70 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.
THIS WARNING EXTENDS THE PREVIOUS TORNADO WARNING THAT IS IN EFFECT
FOR SAN SABA COUNTY.
LAT...LON 3093 9840 3091 9860 3098 9898 3135 9894
3130 9859 3128 9860 3117 9851 3112 9854
3111 9845 3106 9847 3104 9843 3100 9844
TIME...MOT...LOC 0001Z 277DEG 36KT 3111 9880
$$
LACY3 follow-up statements
000
WWUS54 KSJT 150015
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CDT WED MAY 14 2008
TXC411-150045-
/O.CON.KSJT.TO.W.0070.000000T0000Z-080515T0045Z/
SAN SABA TX-
714 PM CDT WED MAY 14 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SAN SABA
COUNTY...
AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG ROTATION WITH THIS STORM. THE CIRCULATION WAS
LOCATED 6 MILES NORTHWEST OF CHAPPEL...OR 8 MILES SOUTHEAST OF SAN
SABA...MOVING EAST AT 41 MPH.
THE TORNADO WILL BE NEAR...
CHAPPEL BY 720 PM CDT...
BEND BY 725 PM CDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3093 9840 3091 9860 3098 9898 3135 9894
3130 9859 3128 9860 3117 9851 3112 9854
3111 9845 3106 9847 3104 9843 3100 9844
TIME...MOT...LOC 0014Z 277DEG 36KT 3109 9865
$$000
WWUS54 KSJT 150026
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
725 PM CDT WED MAY 14 2008
TXC411-150045-
/O.CON.KSJT.TO.W.0070.000000T0000Z-080515T0045Z/
SAN SABA TX-
725 PM CDT WED MAY 14 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN
SAN SABA COUNTY...
AT 722 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED
NEAR CHAPPEL...OR 13 MILES SOUTHEAST OF SAN SABA...MOVING EAST AT 41
MPH.
THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF EASTERN
SAN SABA COUNTY.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING UP
TO GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS
OF 70 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3091 9860 3094 9869 3128 9877 3130 9860
3127 9860 3117 9851 3112 9854 3111 9845
3106 9847 3104 9843 3096 9843 3093 9840
TIME...MOT...LOC 0025Z 277DEG 36KT 3107 9852
$$
LACY000
WWUS54 KSJT 150043
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
742 PM CDT WED MAY 14 2008
TXC411-150052-
/O.EXP.KSJT.TO.W.0070.000000T0000Z-080515T0045Z/
SAN SABA TX-
742 PM CDT WED MAY 14 2008
...THE TORNADO WARNING FOR EASTERN SAN SABA COUNTY WILL EXPIRE AT 745
PM CDT...
THE STRONG ROTATION NOTED ON RADAR HAS MOVED EAST OUT OF THE COUNTY.
THEREFORE...THE TORNADO WARNING IN EFFECT FOR SAN SABA COUNTY WILL
BE ALLOWED TO EXPIRE AT 745 PM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3091 9860 3094 9869 3128 9877 3130 9860
3127 9860 3117 9851 3112 9854 3111 9845
3106 9847 3104 9843 3096 9843 3093 9840
TIME...MOT...LOC 0042Z 277DEG 36KT 3103 9833
$$
LACYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 3:29 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 14, 3:29 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 329 PM CDT WED MAY 14 2008 .SHORT TERM... MOST OF THE EFFORT TODAY PUT INTO THE COMPLICATED SHORT TERM THIS AFTERNOON. CONVECTION FROM EARLIER THIS MORNING LEFT A WORKED OVER AIR MASS...WHICH IS JUST NOW STARTING TO SHOW SIGNS OF DESTABILIZING...WITH CAPE VALUES RUNNING AROUND 1500 ACROSS THE CENTRAL COUNTIES TO PUSHING 2500 ACROSS THE SOUTHEAST. MEANWHILE...NEARLY STATIONARY FRONTAL BOUNDARY DRAPED FROM SOMEWHERE AROUND BROWNWOOD BACK TO SAN ANGELO AND THEN NORTHWEST TO MIDLAND. LIFT WITH THE UPPER LOW OUT ACROSS NEW MEXICO HAS GENERATED STORMS OUT ALONG THE TEXAS AND NEW MEXICO BORDER...AND EXPECT THAT BETWEEN A JET MAX THAT WILL ROUND THE BASE OF THE LOW AND MOVE INTO THE AREA...AND WHATS LEFT OF THE FRONTAL BOUNDARY...STORMS SHOULD START TO BECOME MORE WIDESPREAD ACROSS WEST CENTRAL TEXAS OVER THE NEXT HOUR OR TWO. HAVE SEEN BETTER SHEAR AND INSTABILITY...BUT BOTH ARE MORE THAN SUFFICIENT FOR SUPERCELLS. LARGE HAIL STILL LOOKS LIKE THE MAIN THREAT...BUT ANY STORMS THAT CAN CROSS OR TRACK ALONG THE FRONTAL BOUNDARY WILL HAVE AN INCREASED TORNADO THREAT AS WELL. STILL NOT ENTIRELY SURE HOW WELL THE AIR MASS WILL RESPOND ONCE THE STORMS GET GOING...IF NOTHING ELSE BECAUSE LOW LEVEL WIND FIELDS INCLUDING THE MOISTURE INFLOW REMAIN WEAK. WILL RUN CHANCE POPS PRETTY MUCH AREAWIDE FOR TONIGHT AND SEE HOW THE SITUATION DEVELOPS. ONCE THE UPPER LOW WEAKENS AND MOVES OUT LATER TONIGHT...COLD FRONT DROPS THROUGH THE REGION. POPS BEGIN TO DROP AND COOLER TEMPERATURES WITH QUITE A BIT OF CLOUD COVER WILL PREVAIL. .LONG TERM... UPPER TROUGH STILL OUT ACROSS THE AREA THROUGH THE WEEKEND...BUT PREFER THE GENERAL HANDLING OF THE SITUATION OF THE ECMWF TO THE GFS. THUS...WILL TRY TO LIMIT POPS TO JUST THE SOUTHWEST PORTIONS OF THE AREAS AS MUCH AS POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 54 75 53 76 / 40 10 10 10 SAN ANGELO 59 79 54 76 / 30 20 20 10 JUNCTION 61 79 56 79 / 30 20 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 07
Hazardous weather outlook, May 14, 2:13 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 213 PM CDT WED MAY 14 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-151915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 213 PM CDT WED MAY 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST FROM SOUTHERN NEW MEXICO INTO THE TEXAS PANHANDLE THIS EVENING. AS THIS SYSTEM MOVES THROUGH THE AREA...THERE WILL BE A CHANCE OF SCATTERED THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY REACH SEVERE LIMITS...THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. LOCALLY HEAVY RAIN WILL BE ALSO BE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS WEST CENTRAL TEXAS LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 14, 6:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
614 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 11 S PAINT ROCK 31.35N 99.93W
05/14/2008 E1.00 INCH CONCHO TX TRAINED SPOTTER
&&
24Local storm report, May 14, 6:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND GST 3 NNE BRADY 31.18N 99.32W
05/14/2008 M69.00 MPH MCCULLOCH TX AWOS
WIND GUST OF 60 KTS RECORDED AT BRADY AIRPORT AWOS BEFORE
POWER WENT OUT.
&&
24Local storm report, May 14, 6:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG SW BRADY 31.13N 99.34W
05/14/2008 MCCULLOCH TX PUBLIC
REPORT OF SMALL TREE LIMBS DOWN IN BRADY.
&&
24Local storm report, May 14, 6:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
650 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL NW POTOSI 32.34N 99.69W
05/14/2008 E3.00 INCH TAYLOR TX BROADCAST MEDIA
REPORT OF 3.5 INCH HAIL IN POTOSI.
&&
24Local storm report, May 14, 6:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
656 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO 4 W BRADY 31.14N 99.40W
05/14/2008 MCCULLOCH TX LAW ENFORCEMENT
DAMAGE TO TREES NEAR BRADY LAKE.
&&
24Local storm report, May 14, 7:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL SSE EULA 32.34N 99.56W
05/14/2008 E2.75 INCH CALLAHAN TX AMATEUR RADIO
&&
24The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:13 PM CDT | Tornado Warning | SJT | Callahan | 32 min |
| May 14, 7:33 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, Menard | 42 min |
| May 14, 7:37 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 23 min |
| May 14, 7:50 PM CDT | Severe Thunderstorm Warning | SJT | Kimble, Menard, Sutton | 55 min |
| May 14, 8:17 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 43 min |
| May 14, 8:51 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, San Saba | 24 min |
| May 14, 8:53 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 37 min |
| May 14, 8:56 PM CDT | Severe Thunderstorm Warning | SJT | San Saba | 49 min |
| May 14, 9:00 PM CDT | Severe Thunderstorm Warning | SJT | Kimble, Mason | 60 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.